Also known as: Total bilirubin, TBIL, Neonatal bilirubin, Direct bilirubin (conjugated bilirubin), Indirect bilirubin (unconjugated bilirubin) Formal name: Bilirubin Related tests: Liver panel, Gamma-glutamyl transferase, Alkaline phosphatase, Aspartate aminotransferase, Alanine aminotransferase, Hepatitis A, Hepatitis B, Hepatitis C
How is it used?When is it ordered?What does the test result mean?Is there anything else I should know?
How is it used?
When bilirubin levels are high, a condition called jaundice occurs, and further testing is needed to determine the cause. Too much bilirubin may mean that too much is being produced (usually due to increased hemolysis) or that the liver is incapable of adequately removing bilirubin in a timely manner due to blockage of bile ducts, liver diseases such as cirrhosis, acute hepatitis, or inherited problems with bilirubin processing.
It is not uncommon to see high bilirubin levels in newborns, typically 1 to 3 days old. This is sometimes called physiologic jaundice of the newborn. Within the first 24 hours of life, up to 50% of full-term newborns, and an even greater percentage of pre-term babies, may have a high bilirubin level. After birth, newborns begin breaking down the excess red blood cells (RBCs) they are born with and, since the newborn’s liver is not fully mature, it is unable to process the extra bilirubin, causing the infant's bilirubin levels to rise in the blood and other body tissues. This situation usually resolves itself within a few days. In other instances, newborns’ red blood cells may be being destroyed because of blood incompatibilities between the baby and her mother, called hemolytic disease of the newborn.
In adults or older children, bilirubin is measured to diagnose and/or monitor liver diseases, such as cirrhosis, hepatitis, or gallstones. Patients with sickle cell disease or other causes of hemolytic anemia may have episodes where excessive RBC destruction takes place, increasing bilirubin levels.
When is it ordered?
A doctor usually orders a bilirubin test in conjunction with other laboratory tests (alkaline phosphatase, aspartate aminotransferase, alanine aminotransferase) for a patient who shows signs of abnormal liver function. A bilirubin level may be ordered when a patient:
shows evidence of jaundice has a history of drinking excessive amounts of alcohol has suspected drug toxicity has been exposed to hepatitis viruses
Other symptoms that may be present include:dark, amber-colored urine nausea/vomiting abdominal pain and/or swelling fatigue and general malaise that often accompany chronic liver disease
Determining a bilirubin level in newborns with jaundice is considered standard medical care.
What does the test result mean?NOTE: A standard reference range is not available for this test. Because reference values are dependent on many factors, including patient age, gender, sample population, and test method, numeric test results have different meanings in different labs. Your lab report should include the specific reference range for your test. Lab Tests Online strongly recommends that you discuss your test results with your doctor. For more information on reference ranges, please read
Reference Ranges and What They Mean.
Newborns: Excessive bilirubin damages developing brain cells in infants (kernicterus) and may cause mental retardation, learning and developmental disabilities, hearing loss, or eye movement problems. It is important that bilirubin in newborns does not get too high. When the level of bilirubin is above a critical threshold, special treatments are initiated to lower it. An excessive bilirubin level may result from the accelerated breakdown of red blood cells due to a blood type incompatibility between the mother and her newborn (e.g., the mother is Rh-negative and has antibody to Rh-positive blood - the father is Rh-positive, and the fetus inherits this trait from him; the mother’s antibody crosses the placenta and causes the fetal Rh-positive red blood cells to hemolyze, resulting in excessively elevated bilirubin levels with jaundice, anemia, and possible kernicterus. )
Adults and children: Bilirubin levels can be used to identify liver damage/disease or to monitor the progression of jaundice. Increased total or unconjugated bilirubin may be a result of hemolytic, sickle cell or pernicious anemias or a transfusion reaction. If conjugated bilirubin is elevated, there may be some kind of blockage of the liver or bile ducts, hepatitis, trauma to the liver, cirrhosis, a drug reaction, or long-term alcohol abuse.
Inherited disorders that cause abnormal bilirubin metabolism (Gilbert’s, Rotor’s, Dubin-Johnson, Crigler-Najjar syndromes) may also cause increased levels
Low levels of bilirubin are not generally a concern and are not monitored.
Is there anything else I should know?
Although bilirubin may be toxic to brain development in newborns (up to the age of about 2–4 weeks), high bilirubin in older children and adults does not pose the same threat. In older children and adults, the “blood-brain barrier” is more developed and prevents bilirubin from crossing this barrier to the brain cells. Elevated bilirubin levels in children or adults, however, strongly suggest a medical condition that must be evaluated and treated.
Bilirubin is not normally present in the urine. However, conjugated bilirubin is water-soluble and therefore may be excreted from the body in the urine when levels increase in the body. Its presence in the urine usually indicates blockage of liver or bile ducts, hepatitis or some other liver damage. The most common method for detecting urine bilirubin is using the dipstick test that is part of a urinalysis.
Bilirubin levels tend to be slightly higher in males than females, while African Americans show lower values. Strenuous exercise may also increase bilirubin levels.
Researchers find aggressive phototherapy can improve neurodevelopmental outcomes in some preemies:
Engerix hep B vaccine may raise risk of MS in kids:
Hepatitis B Vaccine & Adverse Reactions: http://www.umm.%20edu/altmed/%20drugs/hepatitis-%20b-061000.%20htm
Multiple sclerosis reported following administration of hepatitis B and other vaccines: http://us.gsk.com/products/assets/us_engerixb.pdf
- Bilirubin levels tend to be slightly higher in males than females (just like ASD)
- Newborns: Excessive bilirubin damages developing brain cells in infants (kernicterus) and may cause mental retardation, learning and developmental disabilities, hearing loss, or eye movement problems. It is important that bilirubin in newborns does not get too high.
- Reasonst to test an infant are:If they have been exposed to hepatitis viruses (vaccine:Hep B at second day of birth in the hospiital)
- shows evidence of jaundice
- last but not least there is a well documented connection between Hep B vaccine and MS in children.
All this symptoms and facts were present after my son received Hep B vaccine prior to leaving the hospital... One thing it does not mention is the nonstop crying (his voice went horse before we even left the hospital...) He was eating and sleeping fine prior to the shot and developed intolerance to protein after that... and just told me he was a coliky baby and dismissed any observation I had... And told me to go home and put my boy in the sun as much as posible... they never tested levels of bilirubin at all... I could tell he was in a very intence pain and kept on giving Tylenol (which depletes glutathione levels) prescribed by the Pediatrician, probably making things worse!!!
I wish I knew then what I know now...And each time he received a new vaccine he kept having rashes and what not... until 1 year of age when he received MMR and a Flu shot all in one day... after that he went off the deep end and regressed more and more!!! Having very low muscle tone, difficulty with fine motor skills, Sleep depravation, difficulty digesting certain proteins, bloating, pain, and fatigue (this are all symptoms of my child having liver and brain damage). That Hep B shot was the first step we took & started our journey in to ASD world...
And if you add to this the Mercury, Aluminum as well as other aditives in the shots, which have been recently discussed in the theory of vaccines causing micro-vascular stokes from Dr. Moulden... It just makes more sense ... Our children have been injured... vaccine by vaccine and all of them contribute to more and more regressions!!! MMR is just the tip of the iceberg & the straw that broke the camel's back...
With love and concern for the safety of our children, Gabby. :0)